|is AZT toxic
Mar 1, 2009
To Dr. Franscino: My Hiv specialist told me that over a period of time AZT can be toxic as it builds up in a persons system. My question is, is this true, and if it is true, why even use a drug that over time can prove to be toxic?
Response from Dr. Frascino
Either you didn't quite understand what your HIV specialist was trying to convey to you or the physician you are seeing really isn't much of an HIV specialist! AZT does not "build up in a person's system" over time. AZT, like a great many other drugs, can have short- and long-term side effects as well as toxicities. Common AZT side effects would be anemia (which can come on rapidly after starting the drug) and lipoatrophy (a more long-term consequence). Why do we use drugs that have side effects and toxicities? That's easy. It's better than the consequences of uncontrolled HIV replication. As new, better-tolerated and less toxic HIV medications have been developed and become available, our use of AZT has significantly decreased.
How long should I sleep ?
Hiv and Antibiotics
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.